Wisconsin, 2002

Hail in Wisconsin, May 30, 2002

May 30, 2002 · NWS GRB · 16 events in 7 counties and zones

Severe thunderstorms moved through northeast and east-central Wisconsin ahead of an approaching cold front. Several reports of funnel clouds were received but there were no known touchdowns.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms moved through northeast and east-central Wisconsin ahead of an approaching cold front. Several reports of funnel clouds were received but there were no known touchdowns. Dime size to golf ball size hail fell as the storms moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 30, 3:00 AM CST, 9 hours 21 minutes earlier.

Area forecast discussion, May 30, 3:00 AM CST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT THU MAY 30 2002

A S/W TROF WAS MOVG THROUGH MN EARLY THIS MORNING...WITH ASSOC ENHANCED
CLOUDS AND SCT SHRA/TSRA OVER FAR EASTERN MN AND WSTRN WI. WV IMAGERY
SHOWED A STG UPPER JET AND S/W TROF MOVG INTO S ALBERTA. AT THE SFC...
A WEAK WARM FRONTAL BOUNDARY WAS NOTED ACROSS WI...EXTENDING FROM OEO-
ISW-SBM. A COLD FRONT EXTENDED FROM LOW PRESSURE NEAR LK WINNIPEG
SOUTHWARD TO THE EASTERN DAKS. AREAS OF FOG WERE REPORTED ACROSS THE
ENTIRE FA...WITH LOCALLY DENSE FOG NR THE LK/BAY AND RIVER VALLEYS.

SPC HAS ENTIRE GRB CWA IN A SLGT RISK THIS AFT/EVG...WHICH LOOKS FINE.
WITH TEMPS RISING INTO THE LOWER TO MIDDLE 80S AND TDS IN THE LOWER TO
MIDDLE 60S...CAPES SHOULD REACH CLOSE TO 2000 J/KG THIS AFT/EARLY EVG.
ALSO...WIND SHEAR SHOULD BE SUFFICIENT FOR SUPERCELLS...WITH ETA
HELICITIES OF 200-300. MAIN PROBLEM IS THAT THE COLD FRONT IS NOW
PROGGED ABOUT 6 HOURS SLOWER THAN PREVIOUS RUNS...WHICH MEANS IT WONT
MOVE THROUGH GRB CWA UNTIL THIS EVG. ALSO...UPPER LEVEL ENERGY IS FCST
TO COME THROUGH IN TWO WAVES. THE FIRST S/W TROF WILL PASS THROUGH THIS
MORNING...EXITING EASTERN WI BY 18Z. THE SECOND WAVE...ASSOC WITH THE
STG JET ENERGY OVER SW CANADA...WILL ARRIVE AROUND 00Z. SO...DESPITE
PLENTY OF MOISTURE AND INSTAB...THE TIMING OF SFC AND UPPER FEATURES
MAKES THE SVR THREAT A TOUGH CALL. SINCE FIRST WAVE WILL EXIT FAIRLY
EARLY IN THE DAY...EXPECT ATMOSPHERE TO HAVE TIME TO RELOAD BEFORE THE
SECOND WAVE OF DYNAMICS AND THE COLD FRONT APPROACH LATE THIS AFT/EVG.
MAIN TRIGGER WILL LIKELY END UP BEING THE LFQ OF THE STG UPPER JET AS IT
PUNCHES INTO NE WI. WILL MENTION SVR WORDING FOR THE AFT/EARLY EVG
FOR OUR WSTRN COUNTIES...AND LATE AFT/EVG IN THE EAST. MAV HAS BEEN
A LITTLE COOL AS OF LATE...SO WILL STAY CLOSER TO THE WARMER FWC NUMBERS
TODAY AND TONIGHT.

THE COLD FRONT SHOULD SHIFT OUT OF EASTERN WI SHORTLY AFTER 06Z...
FOLLOWED BY DRY AND WARM WEATHER ON FRI AND SAT. A STG SFC/H8 WARM
FRONT WILL LIFT INTO THE RGN ON SUN...BRINGING WIDESPREAD SHRA/TSRA.
HAVE BEEFED PRECIP WORDING UP TO THE LIKELY CATEGORY...AND DROPPED
TEMPS BACK A NOTCH OR TWO. REST OF THE CURRENT EFP LOOKS GOOD.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 30, 10:49 AM CST, 1 hour 32 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1150 PM CDT THU MAY 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

SKIES WILL BECOME PARTLY CLOUDY THIS AFTERNOON...ALLOWING TEMPERATURES
TO RISE INTO THE LOWER TO MIDDLE 80S. THE WARM TEMPERATURES...COMBINED
WITH ABUNDANT LOW LEVEL MOISTURE...WILL PRODUCE AN UNSTABLE ATMOSPHERE.
AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL AFFECT CENTRAL AND
NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING...PROVIDING THE
TRIGGER FOR SCATTERED THUNDERSTORMS. THE STRONGEST STORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
THUNDERSTORMS ARE OCCURRING OR IMMINENT.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 55 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 funnel cloud. Local standard time, as filed.

Hail, Winnebago

When
May 30, 12:21 PM CST
Where
Winnebago County, Winchester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.200, -88.667

Hail, Winnebago

When
May 30, 12:39 PM CST to 12:49 PM CST
Where
Winnebago County, 3 mi W of Menasha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.200, -88.517

Funnel Cloud, Outagamie

When
May 30, 12:40 PM CST
Where
Outagamie County, Five Corners
Reported by
TRAINED SPOTTER
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Funnel Cloud, Winnebago

When
May 30, 12:49 PM CST
Where
Winnebago County, 3 mi NW of Menasha
Reported by
AMATEUR RADIO
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Hail, Calumet

When
May 30, 1:08 PM CST
Where
Calumet County, 2 mi SW of Sherwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -88.300

Hail, Calumet

When
May 30, 1:24 PM CST to 1:30 PM CST
Where
Calumet County, 2 mi SW of Sherwood
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.167, -88.300

Funnel Cloud, Calumet

When
May 30, 1:35 PM CST
Where
Calumet County, Sherwood
Reported by
TRAINED SPOTTER
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Hail, Oconto

When
May 30, 1:56 PM CST
Where
Oconto County, 5 mi N of Gillett
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
44.950, -88.317

Funnel Cloud, Manitowoc

When
May 30, 2:05 PM CST
Where
Manitowoc County, Cooperstown
Reported by
AMATEUR RADIO
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Hail, Brown

When
May 30, 2:10 PM CST to 2:25 PM CST
Where
Brown County, De Pere
Measured
1.5 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
44.450, -88.050

Hail, Manitowoc

When
May 30, 2:40 PM CST to 2:45 PM CST
Where
Manitowoc County, Manitowoc
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.083, -87.667

Hail, Door

When
May 30, 3:35 PM CST to 3:40 PM CST
Where
Door County, Brussels
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -87.383

Hail, Manitowoc

When
May 30, 4:00 PM CST
Where
Manitowoc County, 2 mi N of Valders
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -87.883

Hail, Door

When
May 30, 4:17 PM CST
Where
Door County, Sister Bay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -87.117

Hail, Manitowoc

When
May 30, 4:19 PM CST to 4:25 PM CST
Where
Manitowoc County, 2 mi S of Manitowoc
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.050, -87.667

Funnel Cloud, Manitowoc

When
May 30, 4:20 PM CST to 4:25 PM CST
Where
Manitowoc County, 10 mi SW of Manitowoc
Reported by
AMATEUR RADIO
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295860, 5295861, 5295862, 5295863, 5295864, 5295865, 5295866, 5295867, 5295868, 5295869, 5295870, 5295871, 5295872, 5295873, 5295875, 5295874.